Wisconsin, 2022

Hail in Wisconsin, May 10, 2022

May 10, 2022 · NWS GRB · 8 events in 3 counties and zones

Strong to severe storms developed during the late afternoon and early evening hours on Tuesday (5/10) across north-central and far northeast Wisconsin. The strongest storms produced hail up to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong to severe storms developed during the late afternoon and early evening hours on Tuesday (5/10) across north-central and far northeast Wisconsin. The strongest storms produced hail up to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 10, 1:53 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 10, 1:53 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
253 PM CDT Tue May 10 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 253 PM CDT Tue May 10 2022

The main focus of the short-term portion of the forecast is the
potential for strong to severe thunderstorms this afternoon into
this evening. The main threats are large hail, damaging winds and
isolated tornadoes. Heavy downpours will also be possible, which may
lead to ponding of water on roadways and localized flooding.

This afternoon: A frontal boundary/trough axis was situated across
central into north-central Wisconsin. A very warm/moist/unstable
environment was in place to the east and southeast of the boundary.
In fact, dewpoint values were approaching or exceeding 70F across
portions of the area with temperatures running around 80F or into
the low 80s. The combination of analyzed 2500-3500 J/kg of SBCAPE
and around 40-50 kts of shear will lead to increased probabilities
of severe thunderstorms. The main concern will be for very large
hail with significant CAPE in the hail growth zone, along with the
longer residence time thanks to the shear. LCL values were quite low
(around 500m) across central Wisconsin and 0-3km helicity was
running around 200-300 m2/s2. That would be the most likely area of
concern for tornado development at storm initiation. Hi-res guidance
continues to show convective development rapidly occurring between 20Z
and 22Z; however, overall coverage and structure of the convection
remain in question. Parameters are lining up enough that the SPC has
issued a Tornado Watch for much of the area through 9 pm EDT.

Tonight into Wednesday: As the boundary shifts to the south and east
of the area later this evening, expect the severe weather potential
to end by mid evening. This frontal boundary will linger nearby,
which will likely keep cloud cover in place across the area. In
addition, some fog will likely form where the rain fall this
afternoon and evening, both inland and over Lake Michigan. The
boundary is then expected to lift northward Wednesday as a warm
front; however, capping in place and fairly week lift will likely
lead to a mainly dry day with much quieter weather.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 253 PM CDT Tue May 10 2022

Main focus is on thunderstorm potential through the long term
period and temperatures, especially late in the work week into
Saturday.

Wednesday evening through Thursday...Still uncertain how
conditions will evolve Wednesday night. Will likely start out
dry/quiet at 00Z Wednesday evening. Expect convection to initiate
across Minnesota late Wednesday afternoon or early evening on the
nose of a LLJ, and then progress east/northeast ward. As this
pivots into northern WI Wednesday night (after midnight) models
indicate there will still be elevated instability up to around
2000 J/kg to support thunderstorms and associated rain. However,
models differ on the track this complex will take, some the
potential for the entire complex to go north of Wisconsin. NAMNest
also shows a secondary complex/wave developing behind the first
one, which could impact northern WI Thursday morning. Have
maintained chance and likely showers/thunder through this time
period, highest across northern WI, but confidence in specifics is
still low. How things pan out will also affect cloud cover and
temperatures for Thursday. Do expect warm temps on Thursday, just
a question of how warm. Highs are currently forecast to be in the
80s, possibly near 90 in central WI. Cooler temps in the 60s are
expected along the lake shore. By Thursday afternoon, expect any
thunderstorms/showers will likely depart with quieter weather for
the rest of the day and evening. However, still maintaining a
small chance for a stray shower.

Friday through Tuesday...Additional rounds of thunderstorms are
possible Friday through the weekend as frontal boundaries cross
the state, particularly Friday afternoon and evening. Chances are
lower through the weekend and expect any showers/storms will be
more widely scattered on Saturday and Sunday. Temperatures will be
above normal Friday and Saturday, and then settle close to normal
on Sunday and into early next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1258 PM CDT Tue May 10 2022

A frontal boundary will pass through the area this afternoon into
this evening, helping to focus showers and thunderstorms. The
mostly likely time frame would be around 20Z-21Z for central TAF
sites and toward 23Z for the easter TAF sites. Heavy downpours,
large hail and gusty winds will be the main threats. The storms
are expected to move east of all the TAF sites by or around 02Z,
earliest central. Expect reduced visibility in the heaviest
downpours along with MFR/IFR ceilings. The added moisture will
likely lead to fog development tonight into early Wednesday
morning along will lower ceilings. Conditions will improve by
Wednesday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......KLJ
AVIATION.......Cooley
Hazardous weather outlook, May 10, 2:06 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
306 PM CDT Tue May 10 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-112015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
306 PM CDT Tue May 10 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to form over central and north-central
Wisconsin this afternoon and to move into northeast and east
central Wisconsin by evening. There is a marginal to slight risk
of severe storms with damaging winds, large hail and isolated
tornadoes across the forecast area this afternoon and evening.

Some patchy dense fog is also possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance of thunderstorms Wednesday night into the
weekend. Stronger thunderstorms with gusty winds, hail and locally
heavy rainfall are possible Wednesday night across northern
Wisconsin, and then again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any wind damage or hail to the
National Weather Service in Green Bay.

LMZ521-522-541>543-112015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
306 PM CDT Tue May 10 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Strong or severe thunderstorms are possible this afternoon and
evening that could produce large hail and strong winds. Dense fog
is expected to develop across Lake Michigan tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance of thunderstorms Wednesday night into the
weekend that may pose a hazard for mariners. Areas of dense
marine fog are possible at times through Friday.

Cooley/KLJ

In the hours before

Special weather statement, May 10, 3:04 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
404 PM CDT Tue May 10 2022

WIZ010-011-018-019-102145-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
404 PM CDT Tue May 10 2022

...Strong thunderstorms will impact portions of east central Lincoln,
southwestern Forest, southeastern Oneida and northwestern Langlade
Counties through 445 PM CDT...

At 403 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Harrison to Parrish to 6 miles
north of Dutch Corners. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Crandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 900 PM CDT for north central
and northeastern Wisconsin.

&&

LAT...LON 4586 8869 4567 8878 4550 8885 4522 8967
      4538 8950 4556 8943
TIME...MOT...LOC 2103Z 238DEG 44KT 4549 8939 4541 8944 4534 8956

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Kallas
Special weather statement, May 10, 3:31 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
431 PM CDT Tue May 10 2022

WIZ005-011-102215-
Vilas WI-Forest WI-
431 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of northwestern Forest
and southeastern Vilas Counties through 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kentuck Lake Campground, or 11 miles east of Eagle River, moving east
at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kentuck Lake Campground around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 900 PM CDT for north central
and northeastern Wisconsin.

&&

LAT...LON 4602 8882 4602 8880 4603 8880 4603 8878
      4602 8878 4603 8877 4602 8876 4603 8873
      4601 8872 4602 8869 4597 8867 4587 8905
      4590 8905 4590 8915 4601 8921 4609 8897
TIME...MOT...LOC 2130Z 250DEG 27KT 4596 8903

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Kallas

The radar

The Green Bay radar (KGRB), 129 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Forest

When
May 10, 3:42 PM CST to 3:43 PM CST
Where
Forest County, 1.61 mi ENE of Mole Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
45.490, -88.970

Golf ball size hail fell near Mole Lake.

Hail, Forest

When
May 10, 3:50 PM CST to 3:51 PM CST
Where
Forest County, 2.81 mi S of Nelma
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.980, -88.830

Penny size hail fell in Alvin. The time of this event is an estimate based on radar data.

Hail, Forest

When
May 10, 3:51 PM CST to 3:52 PM CST
Where
Forest County, Crandon
Measured
0.88 in hail
Reported by
Social Media
Coordinates
45.570, -88.900

Nickel size hail fell north of Crandon.

Hail, Forest

When
May 10, 3:52 PM CST to 3:53 PM CST
Where
Forest County, 0.69 mi S of Crandon
Measured
1 in hail
Reported by
Public
Coordinates
45.560, -88.900

Quarter size hail fell in Crandon. The time of this event is an estimate based on radar data.

Hail, Forest

When
May 10, 4:04 PM CST to 4:05 PM CST
Where
Forest County, 0.69 mi S of Laona
Measured
1.5 in hail
Reported by
Public
Coordinates
45.560, -88.680

Ping pong size hail fell in Laona. The time of this event is an estimate based on radar data.

Hail, Florence

When
May 10, 4:37 PM CST to 4:38 PM CST
Where
Florence County, 0.69 mi S of Commonwealth
Measured
2 in hail
Reported by
Social Media
Coordinates
45.910, -88.230

Lime size hail fell in Commonwealth.

Hail, Door

When
May 10, 7:45 PM CST to 7:46 PM CST
Where
Door County, 2.8 mi ENE of Baileys Harbor
Measured
0.75 in hail
Reported by
Social Media
Coordinates
45.090, -87.080

Penny size hail fell northeast of Baileys Harbor.

Hail, Door

When
May 10, 7:50 PM CST to 7:51 PM CST
Where
Door County, 0.69 mi S of Baileys Harbor
Measured
0.88 in hail
Reported by
Public
Coordinates
45.060, -87.130

Nickel size hail fell in Baileys Harbor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016364, 1016365, 1016366, 1016367, 1016368, 1016369, 1016370, 1016372.